Energy Drinks Linked to Liver Damage

For most people, energy drinks conjure up images of an active, healthy lifestyle and high productivity—but the truth is, these drinks can pose serious health dangers, including hepatitis.Woman sitting in grass holding an energy drink

Energy or Emergency?

Between 2007 and 2011 emergency room visits due to energy drink consumption doubled. Many of these cases were related to excessive energy drink intake coupled with alcohol consumption. The combination and concentrations of caffeine and sugar in energy drinks have been linked to a greater risk for cardiac arrest, headaches and migraines, insomnia, anxiety and nervousness, type 2 diabetes, high blood pressure, vomiting, and allergic reactions.

Two recent case studies point to an additional, and life-threatening, health risk—liver toxicity from excessive consumption of energy drinks, which contain high levels of B3 (niacin).

Three Weeks to Liver Damage

A new case report published in BMJ Case Reports chronicles the hospitalization of a 50-year-old man diagnosed with acute hepatitis (liver damage). According to his physician, Dr. Jennifer Nicole Harb of the University of Florida College of Medicine, the man was previously in good health and reported no familial history of liver disease and no changes to his diet or alcohol intake. He was not on any prescription or over-the-counter medications. The man indicated that he had recently begun drinking 4 to 5 energy drinks each day to keep up with the labor-intensive demands of working in construction. Within 3 weeks he began experiencing signs of liver toxicity:

  • General discomfortpile of assorted pills
  • Anorexia
  • Nausea
  • Vomiting
  • Acute abdominal pain
  • Jaundice
  • Dark urine

Tests revealed that the man had dramatically elevated levels of transaminases enzymes, a very clear marker of liver disease. A liver biopsy confirmed an acute hepatitis diagnosis, along with a hepatitis C infection. In the report, the doctors clarified: “Though the patient was found to have HCV [hepatitis C virus] infection, we did not think HCV was responsible for his acute hepatitis.”

The doctors attribute the man’s liver toxicity to niacin overload. (Niacin is a key ingredient in energy drinks.) The man consumed 160-200 milligrams of niacin a day, twice the suggested dose. Previously, 300 milligrams of niacin was the lowest reported dose to cause liver damage, so this latest case study sets the threshold much lower.

Fortunately, the man’s symptoms cleared by the third day of treatment. Doctors advised avoiding energy drinks and other beverages that contain high levels of niacin.

Drug-Induced Liver Injury

While the link between energy drinks and liver damage is a recent one, the link between diet, dietary supplements, and liver health is a long-standing fact. Fifty percent of liver failure incidences are attributed to drug-induced liver injury (DILI)…and not just from over-the-counter pain relievers that contain acetaminophen like Tylenol®, well documented to cause liver damage. Twenty-three thousand emergency room visits each year are linked to misuse of dietary supplements, including herbal supplements.

It is important to diligently research your supplement program and always clear medicinal remedies or prevention aids with your doctors to make sure there aren’t contraindications with your current health conditions or prescription medications.

Print Friendly, PDF & Email